Waltzer and Flowers1 have identified a chemotherapy-induced bullous variant of acral erythema that is always associated with cytarabine, given alone or in combination with other agents. We report a case of bullous acral erythema occurring after the administration of high-dose methotrexate to an adolescent patient.
Report of a Case.
A 13-year-old girl was treated with methotrexate for chondroblastic osteogenic sarcoma of the left humerus at a dose of 12 g/m2 (14 g per cycle). Each cycle was given at 1-week intervals. Within 24 hours following the seventh cycle, a symmetrical, edematous, painful, red, violaceous erythema developed on the balls of the feet and the fleshy part of the toes. A slight redness was noted on the palms of the hands. Over a 72-hour period, the plantar erythema became covered with large bullae, especially on the pressure points (Figure 1). Simultaneously, diffuse macular lesions, which were purpuric and necrotic
Hellier I, Bessis D, Sotto A, Margueritte G, Guilhou J. High-Dose Methotrexate-Induced Bullous Variant of Acral Erythema. Arch Dermatol. 1996;132(5):590–591. doi:10.1001/archderm.1996.03890290132023
Customize your JAMA Network experience by selecting one or more topics from the list below.